Alert archive / Tennessee / Special Weather Statements in 2021

Special Weather Statement, NWS Morristown, TN

August 9, 2021Bradley County, Tennessee

NWS Morristown, TN issued this special weather statement at Aug 9, 2021, 2:24 PM EDT for Bradley County, Tennessee. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2021, 2:24 PM EDT (18:24 UTC)
Expired
Aug 9, 2021, 3:00 PM EDT
In force
36 min
Issued by
NWS Morristown, TN
Hail
0.25 in
Wind
40

County Bradley County, TN

The radar

The Northeast Alabama radar (KHTX), 121 km from the middle of the area, began a volume at 18:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 6.4 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2021-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 788 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2021-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 120 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
788 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
892 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
120 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

340 
WWUS84 KMRX 091824
SPSMRX

Special Weather Statement
National Weather Service Morristown TN
224 PM EDT Mon Aug 9 2021
 
TNZ085-100-101-091900-
West Polk TN-Bradley TN-McMinn TN-
224 PM EDT Mon Aug 9 2021

...A strong thunderstorm will impact portions of central Bradley,
northwestern Polk and southwestern McMinn Counties through 300 PM
EDT...

At 224 PM EDT, Doppler radar was tracking a strong thunderstorm near
Cleveland, moving northeast at 30 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Cleveland, Charleston, East Cleveland, South Cleveland, Wildwood
Lake, Calhoun, Riceville, Waterville, Dentville and Tasso.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3509 8488 3516 8498 3544 8474 3527 8451
TIME...MOT...LOC 1824Z 230DEG 26KT 3521 8482 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

$$

BW

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this special weather statement went out at Aug 9, 1:21 PM EDT, 1 hour 3 minutes earlier.

Area forecast discussion, Aug 9, 1:21 PM EDT, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
121 PM EDT Mon Aug 9 2021

.UPDATE...
FOR 18Z AVIATION.

&&

.DISCUSSION...

No major changes to the forecast for this morning update. Tweaked
PoP chances to account for showers developing along the Cumberland
Plateau...But overall forecast remains on track and the forecast
discussion from this morning is still relevant.

ABM

&&

.AVIATION...
18Z TAF DISCUSSION.

Isolated showers and thunderstorms present this afternoon across
the eastern Tennessee Valley. Expect the coverage to increase for
the first 3-5 hours of this TAF cycle, but then they should begin
to decrease in coverage once the sun starts setting. Confidence on
timing of storms is somewhat low due to the isolated nature of the
convection. Depending on where/when rain occurs at an airport we
could see fog develop tomorrow morning, but have not mentioned it
in the TAFs at this time and will wait until we see where rain
occurs this afternoon before being more confident in fog chances
tomorrow morning.

ABM

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             73  92  73  92  73 /  40  50  20  50  20
Knoxville McGhee Tyson Airport, TN  72  91  72  91  72 /  20  50  20  50  20
Oak Ridge, TN                       70  90  72  90  72 /  30  50  20  50  20
Tri Cities Airport, TN              68  89  68  89  69 /  20  50  20  50  30

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
Hazardous weather outlook, Aug 9, 3:19 AM EDT, 11 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
319 AM EDT Mon Aug 9 2021

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-100730-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
319 AM EDT Mon Aug 9 2021 /219 AM CDT Mon Aug 9 2021/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...Today and Tonight

Isolated to scattered showers and thunderstorms are in the
forecast today for the entire region. A few of these storms could
become strong to severe over the northern Cumberland Plateau with
damaging winds and marginally severe hail being the primary
threats.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not needed at this time.

In the hours before

Special weather statement, Aug 9, 2:24 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Morristown TN
224 PM EDT Mon Aug 9 2021

TNZ085-100-101-091900-
West Polk TN-Bradley TN-McMinn TN-
224 PM EDT Mon Aug 9 2021

...A strong thunderstorm will impact portions of central Bradley,
northwestern Polk and southwestern McMinn Counties through 300 PM
EDT...

At 224 PM EDT, Doppler radar was tracking a strong thunderstorm near
Cleveland, moving northeast at 30 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Cleveland, Charleston, East Cleveland, South Cleveland, Wildwood
Lake, Calhoun, Riceville, Waterville, Dentville and Tasso.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3509 8488 3516 8498 3544 8474 3527 8451
TIME...MOT...LOC 1824Z 230DEG 26KT 3521 8482

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

BW

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 3:17 PM EDTSpecial Weather StatementMRXScott43 min
Aug 9, 5:29 PM EDTSpecial Weather StatementMRXScott46 min
Aug 9, 5:48 PM EDTSevere Thunderstorm WarningMRXScott42 min
Aug 9, 5:49 PM EDTSevere Thunderstorm WarningMRXMorgan, Scott41 min
Aug 9, 6:07 PM EDTAreal Flood AdvisoryMRXMorgan3 hr
Aug 9, 7:13 PM EDTSpecial Weather StatementMRXAnderson47 min
Aug 9, 7:55 PM EDTSevere Thunderstorm WarningMRXGrainger, Knox, Union39 min

Nearby

Special Weather Statements in Tennessee, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.